My wife has been taking clonidine for hbp as needed. her pressure is gradually creeping up. When she tried to stop taking it her pressure jumped to 250/110 and stayed there. She has really bad headaches from the high pressure. How can she get off clonidine and reduce the rebound effect ? Also how long does the rebound last?
Hi and welcome to the group. I, too, am on Clonidine. I have only been on it for a few months. I can certainly understand your concern. I highly recommend calling her physician. Is she stopping this because she wants to get on another med as this one is losing its efficacy? She really needs be in contact with her doctor so he can transition her onto another med and will be able to monitor her hbp during the process. This, as you well know, is nothing to monkey with! I urge you to get with him soon, and if you see that she is spiking please take her to the ER.
Best to you both,
Dear Mike... so sorry to hear about your wife's blood pressure problem.
Listen, my friend... Clonidine is NOT one of those medications that she can just stop. When you stop Clonidine abruptly a rebound effect occurs, as you have stated, meaning the blood pressure rebounds and shoots way way up... many times dangerously high. I am surprised that your doc did not warn you of this. I am not sure how long the rebound effect lasts but I really think she should continue taking it until her doc gives her a tapering schedule. Why did she stop the clonidine anyway? Her blood pressure at 250/110 is in the danger zone. If it remains at this level for any length of time I would definitely take her to the hospital... call doc first but if he doesn't get back with you you need to take her to the ER... you really don't want her to have a stroke, plus the increased pressure pounding on her vital organs is not a good thing at all.
I hate to be an alarmist but you do need to act on this my friend... good luck
I will keep her in my prayers...
Please keep us updated... we do care on this site...
She will need to taper the drug. Call your prescriber to find out how to do this. My son takes clonidine and his Dr has him taper by a quarter every few days until he is off. So the first taper is 3/4 of a tab for a week, then 1/2 tab for a week, then 1/4 a tab for a week, then off.
We were told that abruptly stopping this medicine clonidine. Can cause the BP to go up high. It can be dangerous . We had no choice but to stop it and not give any more of this drug to her. Caused her to hallucinate for 2+ days. She has done fine though so far.
Have been doing a lot of research myself, about getting off this drug. Have been taking it for well over a year now and what I am finding out about it, makes me regret the day I ever started taking it.
I started out with an initial dose of 1 MG in the AM and 1 MG at bedtime. I started it after the Lisinopril I had taken for 15 years, just stopped working. At first things really looked good, and my BP was nice and low, in the neighborhood of 128/70 in the morning when I got up.
That started to change a few months ago when I needed to take a half tab around 5-6 PM, because of the stress involved in an evening job, 3-4 nights a week. I would get home at 10-11 PM and find my BP in the range of 160/95-98. So I prevented that by taking that extra 1/2 tab at 6PM and that seemed to work fine for a few weeks, but them I was back to readings that were way too high again when we got back from work, so decided to to try a full tab at 6PM.
That was two weeks ago and then I read about the bounce or rebound issues with this drug and decided I had enough and got a prescription for Amlodipine from my doctor, who warned me about stopping the clonidine and tapering off slowly and I have. I must say that this is a terrible drug, especially to try and get off off. Its not my body but the actual demand for the drug that is raising my BP. I am now at 3/4 tab at bedtime and in the AM, with 1/2 tab at 6PM. I have been taking the Amlodipine in the AM as directed and still taking a single Lisinopril at bed time and in the morning, with an HCTZ in the morning. Results are kind of scary, with evening highs still in the 155/95 range. Please do not take this drug, if you have another choice. It looks like it may take 3 weeks to a month to get off this drug and dealing with readings, too high for my liking. Then the question... when will the amlodipine start to work???
- Clonidine Information for Consumers
- Clonidine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Clonidine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.